however, there was the demerol... and as we all know, demerol produces metabolites that can cause death, even in doses within prescribing range. from the medscape monograph on demerol:
meperidine shares the toxic potentials of the opiate agonists, and the usual precautions of opiate agonist therapy should be observed. (see cautions in the opiate agonists general statement 28:08.08.)
since meperidine may increase ventricular response rate through a vagolytic action, the drug should be used with caution in patients with atrial flutter and other supraventricular tachycardias. in one study in patients with myocardial infarction, meperidine hydrochloride in iv doses of 100 mg appeared to cause various circulatory disturbances including increases in mean aortic pressure, systemic vascular resistance, and heart rate. occasional occurrence of sinus tachycardia in postoperative patients has been attributed to meperidine.
inadvertent im injection of meperidine into or near nerve trunks can result in sensory-motor paralysis, which may or may not be transient.
meperidine should be used with caution in patients at risk for accumulation of normeperidine (e.g., those with renal or hepatic impairment) and during prolonged therapy and/or therapy with high dosages in other patients (e.g., those with sickle cell anemia or cns disease, burn patients, cancer patients) at risk for neurotoxic effects of the metabolite. such patients should be observed closely for potential manifestations of cns stimulation (e.g., seizures, agitation, irritability, nervousness, tremors, twitches, myoclonus) associated with accumulation of the metabolite.